Alert archive / Wyoming / Flash Flood Warnings in 2006

Flash Flood Warning 10, NWS Cheyenne, WY

August 6, 2006Niobrara County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Aug 6, 2006, 3:56 PM MDT for Niobrara County, Wyoming. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2006, 3:56 PM MDT (21:56 UTC)
Expired
Aug 6, 2006, 6:00 PM MDT
In force
2 hr
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 5:50 PM MDTFLASH FLOODRedbird, WYHEAVY RAINFALL CAUSED RAPID RISE IN THE WATER LEVELS AND FLOODING OF SOME CREEKS IN THE AREA. THIS INCLUDES DOGIE...SPRING AND LANCE CREEKS. AT LEAST ONE ROAD AND BRIDGE HAVE BEEN WASHED OUT DUE TO THE FLOWING WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 114 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 062202
FFWCYS
WYC027-070000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
356 PM MDT SUN AUG 6 2006

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 600 PM MDT

* AT 354 PM MDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM 
  OVER THE WARNED AREA.  VERY HEAVY RAIN AND CONSIDERABLE STANDING 
  WATER WERE REPORTED BETWEEN 340 PM AND 350 PM...FIFTEEN MILES TO
  THE NORTH OF LANCE CREEK.  SMALL STREAMS IN THE AREA..SUCH AS
  DOGIE CREEK...LANCE CREEK AND SNYDER CREEK WILL BE WELL OVER
  BANKFULL AND WILL LIKELY CAUSE WASHOUTS OF NEARBY COUNTY ROADS
  AND BRIDGES.  THE SEVERE THUNDERSTORM PRODUCING THE HEAVY RAIN
  WAS STARTING TO MOVE MORE TO EAST AT 10 MPH. 

  RAINFALL ESTIMATES FROM THE THUNDERSTORM HAVE BEEN BETWEEN 2 AND
  3 INCHES IN A SHORT TIME.    

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MULE 
  CREEK JUUNCTION AND HIGHWAY 85 IN NORTHEASTERN NIOBRARA COUNTY.   

LAT...LON 4318 10459 4319 10407 4349 10407 4349 10458

$$

WEILAND
3 follow-up statements
000
WGUS75 KCYS 062238
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
434 PM MDT SUN AUG 6 2006

WYC027-070000-
NIOBRARA WY-
434 PM MDT SUN AUG 6 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTHEASTERN NIOBRARA COUNTY...

AT 432 PM MDT...A SEVERE THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS 
REPORTED NEAR REDBIRD.  THE SEVERE STORM WAS MOVING TO THE EAST AT
10 MPH.  LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MULE CREEK JUNCTION...REDBIRD AND HIGHWAY 85 IN NORTHEAST NIOBRARA
COUNTY.  HEAVY RAINFALL OF UP TO 3 INCHES IN A SHORT TIME HAS
ALREADY PRODUCED FLOODING OF MANY SMALL STREAMS...CREEKS AND LOW
LYING AREAS.  REPORTS INDICATE THAT DOGIE CREEK AND LANCE CREEK 
ARE FLOODING.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.  DO NOT ATTEMPT TO CROSS ROADS OR 
BRIDGES THAT HAVE WATER FLOWING OVER THEM.  REMEMBER...TURN AROUND
AND DO NOT DROWN.  

A SEVERE THUNDERSTORM WARNING ALSO REMAINS IN EFFECT UNTIL 530 PM
FOR NORTHEAST NIOBRARA COUNTY...WITH LARGE HAIL AND STRONG WIND
GUSTS LIKELY.  

LAT...LON 4318 10459 4319 10407 4349 10407 4349 10458

$$

WEILAND
000
WGUS75 KCYS 062330
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT SUN AUG 6 2006

WYC027-070000-
NIOBRARA WY-
527 PM MDT SUN AUG 6 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTHEASTERN NIOBRARA COUNTY...

AT 523 PM MDT...THE THUNDERSTORM PRODUCING VERY HEAVY RAIN HAD
WEAKENED AND THE SO THE RATE OF RAINFALL HAS DIMINISHED.  REPORTS
FROM THE AREA INDICATE THAT SOME ROADS HAVE BEEN DAMAGED IN THE 
REDBIRD AREA DUE TO RUNOFF FROM THE HEAVY RAINFALL.  MANY OF THE
CREEKS AND STREAMS IN THE AREA...SUCH AS COW CREEK ARE NEAR 
BANKFULL.  THE THUNDERSTORM WILL CONTINUE TO MOVE TO THE SOUTHEAST
AT 10 MPH AND WILL CONTINUE TO WEAKEN WITH LESS INTENSE RAINFALL
THROUGH 6 PM.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REDBIRD.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 4318 10459 4319 10407 4349 10407 4349 10458

$$

WEILAND
000
WGUS75 KCYS 062354
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
550 PM MDT SUN AUG 6 2006

WYC027-070000-
NIOBRARA WY-
550 PM MDT SUN AUG 6 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MDT FOR NORTHEASTERN
NIOBRARA COUNTY...

THE THUNDERSTORM WHICH PRODUCED VERY HEAVY RAIN OVER NORTHEAST NIOBRARA
COUNTY HAS WEAKENED AND MOVED MORE INTO THE EAST CENTRAL PART OF THE 
COUNTY.  THE RAINFALL RATES HAVE ALSO DIMINISHED CONSIDERABLY AND ANY
ADDITIONAL RAINFALL WILL NOT ADD MUCH TO ANY FLOODING SITUATIONS.  FOR
THOSE REASONS...THE FLASH FLOOD WARNING FOR NORTHEAST NIOBRARA COUNTY
WILL EXPIRE AT 6 PM.  

INFORMATION IS STILL COMING IN AT THIS TIME IN REGARDS TO ANY FLOODING
IN NORTHEAST NIOBRARA COUNTY.  IT APPEARS THAT AT LEAST SOME ROADS IN
THE REDBIRD AREA HAVE BEEN DAMAGED BY FLOWING WATER AND SOME SMALL
STREAMS...SUCH AS DOGIE CREEK...LANCE CREEK AND COW CREEK HAVE BEEN 
AT LEAST BANKFULL.  WITH THE RAINFALL DIMINISHING...THE WATER LEVELS
WILL SLOWLY DECREASE THROUGH THE REST OF THE EVENING.  

LAT...LON 4318 10459 4319 10407 4349 10407 4349 10458

$$

WEILAND

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:19 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 6, 2:19 PM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
219 PM MDT SUN AUG 6 2006

.SHORT TERM...THROUGH TUESDAY...THERE ARE SCATTERED WEAK
THUNDERSTORMS OVER THE MOUNTAINS THIS AFTERNOON. WE SHOULD SEE A
FEW OF THESE MAKE IT ONTO THE PLAINS...BUT IT LOOKS LIKE COVERAGE
WILL BE LIMITED. FARTHER NORTH THERE IS MORE CAPPING SO HAVE KEPT
HIGHEST EVENING POPS ALONG I-80 CORRIDOR EAST OF CHEYENNE. THE
NAM HINTS AT SOME LOW LEVEL CLOUDS AND FOG FOR LATE TONIGHT IN
THIS SAME AREA...APPARENTLY IN RESPONSE TO MOIST OUTFLOW FROM A
CONVECTIVE COMPLEX IT DEVELOPS IN SOUTHWEST NEBRASKA LATE TONIGHT.
HAVE LEFT THIS OUT OF THE FORECAST FOR NOW. SHOULD SEE LESS
THUNDERSTORM COVERAGE TOMORROW...AND POSSIBLY TOTALLY DRY BY
TUESDAY AS AN UPPER RIDGE STRENGTHENS OVER THE AREA.

.LONG TERM...TUE NIGHT THROUGH SUNDAY. AN UPPER RIDGE OVER THE
CENTRAL PART OF THE U.S. WED WILL GET BEATEN DOWN SOMEWHAT BY AN
UPPER LEVEL SHORTWAVE TROUGH MOVING EAST NORTHEAST PRIMARILY TO
THE NORTH OF THE FORECAST AREA. A SHORTWAVE RIDGE WILL MOVE OVER
THE AREA THU THEN SOUTHWESTERLY FLOW ALOFT WILL PREVAIL FRI AHEAD
OF A SHEARING LONGWAVE TROUGH MOVING FROM THE PACIFIC NORTHWEST TO
THE NORTHERN ROCKIES. THE SOUTHERN PORTION OF THE UPPER TROUGH
WILL MOVE ACROSS THE FORECAST AREA SATURDAY THEN A FLAT UPPER
RIDGE WILL DEVELOP ON SUN. AT THE SURFACE...WILL CARRY LOW POPS
FOR THUNDERSTORMS TUE EVENING BUT AM EXPECTING ANY CONVECTION TO
END BY MIDNIGHT. WED AND THU WILL BOTH BE QUITE WARM WITH A CHANCE
OF AFTERNOON/EVENING STORMS ONLY IN THE HIGHEST MOUNTAINS...AS
OROGRAPHY ASSISTS PARCEL UPLIFT. FRI WILL HAVE SOMEWHAT GREATER
COVERAGE OF LATE DAY CONVECTION AS MID LEVEL MOISTURE IS ADVECTED
OVER THE AREA FROM THE SOUTHWEST...WITH CONCURRENT SURFACE BASED
UPSLOPE WINDS. STILL QUITE WARM SAT AND SUN WITH ONLY A FEW LATE
DAY STORMS OVER THE MOUNTAINS AS DRIER AIR MOVES INTO THE AREA
FROM THE WEST.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...POMEROY
LONG TERM....JR
Hazardous weather outlook, Aug 6, 10:43 AM MDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 AM MDT SUN AUG 6 2006

WYZ061-063-065-071130-
SOUTHWEST CARBON-SNOWY RANGE-LARAMIE VALLEY-
1043 AM MDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA
THIS AFTERNOON THEN GRADUALLY END THIS EVENING.  THE STORMS ARE
NOT EXPECTED TO BE SEVERE BUT THE STRONGER STORMS MAY PRODUCE
BRIEF HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EXISTS FOR
MONDAY. ISOLATED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE
MAINLY OVER THE MOUNTAINS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-WYZ059-060-062-064-066>070-071130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH CARBON-NORTH LARAMIE RANGE-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1043 AM MDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON THEN GRADUALLY WEAKEN TO PRIMARILY SHOWERS BY LATE THIS
EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT A FEW STORMS
MAY PRODUCE GUSTY WINDS TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS EXISTS
OVER THE AREA PRIMARILY ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:30 PM MDTSevere Thunderstorm WarningCYSNiobrara60 min
Aug 6, 4:23 PM MDTSevere Thunderstorm WarningCYSNiobrara67 min

Nearby

Flash Flood Warnings in Wyoming, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.